(November 28, 2011))
Insulin and Diabetes Pills Can Be Dangerous Drugs
Insulin and oral diabetes drugs were in the news recently, as a recent article in the New England Journal of Medicine caught the media's attention:
Emergency Hospitalizations for
Adverse Drug Events in Older Americans
was in November 24, 2011 issue.
The authors identified four medications (or medication classes) which were implicated for 2/3 of hospitalizations for drug-related side effects in the elderly. Insulins (13.9% of the hospitalizations) and oral hypoglycemic agents (10.7%) were two of the four medications. (Warfarin and other anticlotting drugs were the other ones that were commonly involved.)
The researchers reviewed data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project for 2007 through 2009, to estimate the frequency and rates of hospitalization after emergency department visits for adverse drug events in U.S. adults 65 years of age or older. Nearly two thirds of these emergency hospitalizations were due to unintentional overdoses.
They concluded that "improved management of ... antidiabetic drugs has the potential to reduce hospitalizations for adverse drug events in older adults." I think that's an understatement - if we could improve the care of people with diabetes, both in the elderly and for the rest of us, and devise approaches that would limit the possibility of severe hypoglycemia, then the risks and costs of hospitalization for drug side effects would be minimized.
Here are some ideas that physicians, pharmacists, patients, and family members should consider when caring for elderly people with diabetes:
- Older people should be started on smaller doses of insulin and other diabetes drugs than younger folks. There's rarely any reason to aim for tight control in the first few days or weeks of diabetes therapy, so "start low and go slow" should be the mantra.
- As older folks are frequently on multiple medications, drug interactions have to be watched for. And there are drug interactions that we physicians might not know about: for example, I wrote recently that Prozac (an antidepressant) can decrease blood glucose spectacularly in some folks on diabetes medications.
- Illnesses that cause decreased activity or decreased appetite will change the requirement for antidiabetic medicaions. Physicians and others caring for acutely ill elderly patients should plan to adjust diabetes medications accordingly, and be sure that someone is checking the sick person's blood sugar levels regularly and reporting any changes in the patterns that are observed.
- Doctors, diabetes educators, home health nurses, and pharmacists should review medication lists periodically with their older patients to make sure the medications are still needed and to look for drug interactions.
- Elderly patients are more likely to have multiple medical disorders, and to be seeing multiple practitioners, and getting multiple medications. Pharmacists and physicians alike should have a comprehensive list of all the medications the patient is taking - but it's really only the patient and their family can keep the list current. I keep my list on a small printout in my wallet so it's always available.
- Every physician caring for a patient should be aware that the patient has diabetes, to avoid prescribing marginally-needed medications that might interact with glucose control - for example, if the patient has poison ivy, is the use of steroids really necessary - the steroids will inevitably cause hyperglycemia.
If you have other ideas that have worked to help an elderly family member or friend to avoid diabetes disasters, let us know!